Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

August 28, 2021Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this special weather statement at Aug 28, 2021, 11:28 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 11:28 PM CDT (04:28 UTC)
Expired
Aug 29, 2021, 1:00 AM CDT
In force
92 min
Issued by
NWS La Crosse, WI
Hail
0.00 in
Wind
40

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS83 KARX 290428
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1128 PM CDT Sat Aug 28 2021
 
MNZ086-087-094-290600-
Olmsted MN-Dodge MN-Mower MN-
1128 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of western Olmsted,
Mower and Dodge Counties through 100 AM CDT...

At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cleveland to near Pemberton to 6 miles
southwest of Elmore. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Hayfield around 1245 AM CDT.

Other locations impacted by these storms include Eden, County Roads 
3 And 108, Highway 57 And 570th Street, County Roads 6 And 15, Salem 
Corners, Hidden Meadows R V Park, Rock Dell, Brookside Campground 
and County Roads 5 And 6.

This includes Interstate 90 in Minnesota between mile markers 175 
and 206.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4420 9304 4419 9255 4384 9253 4350 9266
      4350 9305
TIME...MOT...LOC 0427Z 272DEG 34KT 4438 9387 4395 9385 4343 9417 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Rieck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 28, 10:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 28, 10:30 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1030 PM CDT Sat Aug 28 2021

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM CDT Sat Aug 28 2021

Main forecast concern is the severe weather potential heading into
tonight and ongoing flooding issues, particularly across northeast
Iowa.

Surface low pressure sits along the eastern South Dakota/Nebraska
border early this afternoon with a warm front extending northeast
toward Lake Superior. Meanwhile a mid-level shortwave is lifting
through the Upper Mississippi Valley with a decaying MCV or two
lifting into far northwest WI and the MN Arrowhead out ahead of an
approaching cold front. Clouds have blanketed much of the forecast
area today, and decaying showers and storms worked through portions
of northeast Iowa and southeast Minnesota earlier. This has once
again kept temperatures on the cooler side for much of the area (70s
to low 80s), with the exception of our far south (mid 80s to around
90) where sunshine broke through earlier. As a result of the
clouds/rain, there's a big pool of more stable air centered over
Austin/Rochester area, but MLCAPE of 1000-2500 J/kg wraps around to
our north/east/south. Other parts of central/northern MN have also
been worked over by storms earlier.

There will continue to be some theta-e advection into our area
heading into tonight, so the question is whether that will be
sufficient to allow the atmosphere to recover. The cold front looks
to cross into our area more overnight, which also complicates the
severe potential. RAP suggests a narrow ribbon of 1000-2000 J/kg
MUCAPE immediately out ahead of the cold front this evening as it
crosses MN, with instability steadily diminishing thereafter
overnight. Does appear to be some overlapping deep layer shear
overnight as the low level jet/moisture transport gets underway.
Overall impressions of this setup is that the greatest severe threat
appears to lie north and west of our forecast area. Convection will
develop into a broken line along the front, gradually weakening as
it encounters waning instability by the time it crosses into our
north/west overnight. CAMs have been indicating this same trend with
the line fizzling out as it works into our area. If storms hold
together, pockets of enhanced wind would be the main threat, but
can't write off isolated hail and tornadoes with the low level jet
contributing impressive low-mid level shear once again.

Some lingering rain chances in our southeast Sunday morning as the
front finally exits, perhaps a few rumbles of thunder. But otherwise
that looks to be it for wet weather for awhile. A cooler day on tap
as cold air advection gets underway with highs generally in the mid
70s to around 80.

.LONG TERM...(Sunday night through Saturday)
Issued at 314 PM CDT Sat Aug 28 2021

A much-welcomed quieter period of weather comes into play early in
the week as high pressure over Hudson Bay builds into the area with
a drier airmass. Baroclinic zone off towards Nebraska/Missouri may
support a developing MCS or two through Monday into Tuesday, but
guidance generally keeps that off to our southwest so the forecast
has been trending towards dry. The high drifts off to our east with
developing return flow late in the week, so may see rain chances
start to return towards next weekend. All in all, looks like a
pleasant, cooler, less humid week ahead with highs in the 70s to
low 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1030 PM CDT Sat Aug 28 2021

Cigs: mostly VFR bkn cigs through the night, but potential for a
few hour window of MVFR around cold front slated to move through
near 12z. Then, looking at SKC/SCT conditions for the
afternoon/night.

WX/vsby: line of storms have developed along cold front to the west,
with other storms going up north of the TAF sites on the edge of the
low level moisture transport. A few meso models suggest the line
will hold together as it reaches KRST, with weakening trend as it
nears KLSE. Will follow these trends and add more timing for a
shra/ts chances. Any thunderstorm could produce enhanced wind gusts
and heavy rain.

Winds: southerly through the night, swinging west/northwest toward
12z as the cold front moves through.

&&

.HYDROLOGY...
Issued at 314 PM CDT Sat Aug 28 2021

Additional rainfall of around 1 to 4 inches fell since early this
morning across portions of northeast Iowa and far southwest
Wisconsin. Much of northeast Iowa was already fully saturated.
Headwaters of tributaries there have already crested or are in
the process. The Turkey River is experiencing major flooding at
Spillville with moderate flooding downstream. Cedar River is also
in moderate at Charles City. Lots of standing water reported
across northeast Iowa, so have an areal flood warning in effect
into this evening. Will continue to check in with county officials
to gauge impacts in case this needs to be extended. With CAMs
indicating tonight's line of convection should weaken/diminish as
it gets into the area, it appears the threat for additional heavy
rain impacting already flooded areas is low. However, if any
storms hold together to move over this high impact area tonight,
flooding could be exacerbated in some areas. Drier weather Sunday
and beyond will allow conditions to improve.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Kurz
AVIATION....Rieck
HYDROLOGY...Kurz
Hazardous weather outlook, Aug 28, 2:32 PM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook...CORRECTION
National Weather Service La Crosse WI
232 PM CDT Sat Aug 28 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
232 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight, perhaps becoming
more numerous from late evening on. Besides the threat for
downpours, stronger storms could pose a risk for strong to
damaging winds.

Additional rainfall could slow the fall of high water...or in some
cases cause more flooding. Remain alert for road closures due to
ongoing flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Thursday and Friday, however it is too
early to determine if they will be severe.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but if stronger
storms move into the area, we might need some reports. Rainfall
reports and flooding impact is also useful.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea
nofwd

In the hours before

Special weather statement, Aug 28, 11:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1128 PM CDT Sat Aug 28 2021

MNZ086-087-094-290600-
Olmsted MN-Dodge MN-Mower MN-
1128 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of western Olmsted,
Mower and Dodge Counties through 100 AM CDT...

At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cleveland to near Pemberton to 6 miles
southwest of Elmore. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hayfield around 1245 AM CDT.

Other locations impacted by these storms include Eden, County Roads
3 And 108, Highway 57 And 570th Street, County Roads 6 And 15, Salem
Corners, Hidden Meadows R V Park, Rock Dell, Brookside Campground
and County Roads 5 And 6.

This includes Interstate 90 in Minnesota between mile markers 175
and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4420 9304 4419 9255 4384 9253 4350 9266
      4350 9305
TIME...MOT...LOC 0427Z 272DEG 34KT 4438 9387 4395 9385 4343 9417

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:06 AM CDTRiver Flood WarningARXJuneau5 days
Aug 29, 9:38 AM CDTRiver Flood WarningARXCrawford36 hr
Aug 29, 3:51 AM CDTRiver Flood WatchARXAllamakee10 hr
Aug 29, 2:20 PM CDTRiver Flood WarningARXAllamakee31 hr

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.